Parkinson's Drug May Affect Vision

SEOUL, June 3 (UPI) — Researchers in South Korea say long-time use of the drug amantadine for Parkinson’s may affect vision.

Dr. Won Ryang Wee Seoul National University College of Medicine in Korea determined the drug’s affect on corneal endothelial cells — loss of cell density in the eye’s clear outer surface resulting in edema or swelling and vision impairment — was dependent on the cumulative dose received and/or the duration of treatment — up to eight years.


The study, published in the journal Ophthalmology, suggested the cornea did not change quickly and there were two early indicators of this corneal change — deformation of the normal hexagonal cell shape and increase in cell size variation.

“Assuming other studies confirm these results, ophthalmologists and neurologists should consider evaluating a patient’s corneal endothelium at the beginning of treatment with amandatine and reassess at regular intervals if the drug is used long term,” Wee said in a statement.

Wee also advised additional monitoring may be needed for patients on the drug who have other eye conditions — such as cataract surgery, ongoing glaucoma, uveitis or Fuch’s dystrophy.

Wee and colleagues compared amandatine-treated patients – a total of 169 eyes — versus an equal number of matched controls. The average subject age was 59.

Copyright 2010 United Press International, Inc. (UPI). Any reproduction, republication, redistribution and/or modification of any UPI content is expressly prohibited without UPI’s prior written consent.


Categorized | Other
Leave a Reply

You must be logged in to post a comment.

Advertisement